Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pls pls answer -- change from nelf to sustiva + ??
Feb 4, 2004

please please answer this question ... i am having severe lipidistrophy and atrophy changes because of my regimen (sunken cheeks, thin arms,legs and large belly, starting of hump on upper back near neck). i was on azt + 3tc for 1.5 years and then nelfinavir(viracept) + d4t + ddi for the last 5.5 years. baselne cd4 = 500 and vl = 50,000. after treatment cd4 ~ 500 and vl < 50 with minor blips. since the regimen is going so well i am not eager to change. however the physical side effects are too pronounced and is leading to my staying depressed because of their severity. i am thus now considering a change but am very confused regarding the various options. could u please offer your valued opinion -- would sustiva + abacavir + another nrti/nnrti (which one ??) be a good change ? i am conciously trying to avoid PIs to limit the lipid changes. would a cocktail with nevaripine be better than one with sustiva ? can u suggest a couple of secondline treatment options. thanks a lot regards jane

Response from Dr. Lee

Although you are asking for fairly specific recommendations, you have not provided all the information I would like to fully answer. For example, I do not understand why you switched meds, especially why your nucleosides (NRTI's) were changed. It may be that you just need to reduce the "D" drugs (which have more recently been shown to cause more side effects when used together).

Concerning your nucleosides: Perhaps dropping DDI and adding back 3TC would work. Or, switching back to Combivir (AZT/3TC) may be possible. You could utilize Abacavir with either D4T or AZT. But, it may not be necessary to move to a newer nuc.

As far as the other portion of your regimen, as you know body changes are mostly associated with the nucleosides rather than the PI's (although blood lipid changes are more common with some of the PI's such as Norvir). You could move to either another protease inhibitor or a nonnucleoside such as Sustiva. (If you are concerned about blood lipid levels, it may be worthwhile to consider Viramune which has been associated with lower lipids than Sustiva.)

Main suggestion: check with a knowledgable HIV treater and be sure they have your entire history, your family history, your cholesterol and triglyceride levels, etc. Also, your lifestyle, job requirements, etc. may contribute to a decision about a regimen.



Previous
less annoying HIV cocktails
Next
Major Treatment Fatigue

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement